It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Blood and Blood Vessel Message Board


Blood and Blood Vessel Board Index


Coumadin can be a great thing, it's needed in many cases, but there are so many side effects, SERIOUS side effects, that you need to monitor your own situation with it very closely.

My dad ended up having both legs and one hand amputated because of the stuff, then suffered for 10 years with various health issues before he passed away. He was originally taking it for blood clots in his legs from a surgery for colon cancer.

It started off with cold feet, legs and hands after about 3 weeks of taking it. Dr said it was just a small side effect, nothing to be concerned about. A short time later, probably a week, maybe (?), he started noticing that at times, his foot would get a purple tint to it. DR said it was from the blood clots, but funny thing was, the blood clots were already mostly disolved at that point. But, he stayed on it, thought the dr would know what he was talking about.

Soon, he noticed that his big toe was purple, not the "normal" purple, but dark purple. Dr said it was fine, that his blood count was in the safe zone, but it kept getting worse. Turns out that not only can the Coumadin cause skin ulcers, but it can also cause what's called "purple toe syndrome" which can actually be any part of the body, and also internal ulcers. He took himself off the coumadin, but it was too late, gangrene had set in. They amputated his foot, then just kept going further up until they had taken all of the left leg, then took the right leg, then 2 years later, his hand.

Meanwhile, the next dr told him that it should have been caught much sooner as the cold legs and feet were the first symptoms of something wrong. That dr told him that the internal ulcers are a lot like bedsores only worse, that they start internally and work their way to the outside which causes internal infections in many cases.

You need to remember that you have the final say in your healthcare. If one dr doesn't seem to be making you comfortable with the care you're receiving, find another that does. Second opinions never hurt, and most insurance companies will cover the costs of a second or even a third opinion. There's a reason why they do, what one dr doesn't catch, another might.

After 10 years of suffering caused by Coumadin, my father finally passed away. (I say finally because of the suffering he endured for way too long) From what we saw in his later care, there were a lot of others going through the same thing from it as well. One lady had a mastectomy due to the ulcers in her breasts. The Veterans hospital had numerous people suffering from it as well. Later on, it had changed his blood to the extent of affecting his heart and he ended up with congestive heart failure.

Like I said before, the stuff is great from what I know of it, when used properly and proper blood monitoring is done. One slip up though can cause so many side effects, it's crazy. I certainly hope your issue is not from the same thing, and if it is, hopefully it is being caught soon enough not to cause the issues my father went through. However, with Coumadin, you can never be too safe or too cautious. If you have a question about a symptom, get it checked! And always insist on blood counts being done!

Also, were you told not to take antiacids like Tagamet, Pepcid, Zantac? They can sometimes cause the side effects to be worse. My dad was prescribed Tagamet by the original dr while he was on the Coumadin, guess the dr didn't know or didn't take the warnings seriously. You really need to get the insert that comes with it from the pharmacist, or even go online and search it because it has a lot of the drug interactions in it and online, you'll also find the foods that interact negatively with it too. If I remember right, I think spinach is one of those foods.

Good luck!





All times are GMT -7. The time now is 12:00 AM.





2018 MH Sub I, LLC dba Internet Brands. All rights reserved.
Do not copy or redistribute in any form!